Acute Topiramate Toxicity

Stephen Traub, Mary Ann Howland, Robert S. Hoffman, Lewis S. Nelson

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

Topiramate (Topamax®) is an anti-epileptic medication for which acute toxicity is infrequently reported. A 5-yr-old girl, not previously taking topiramate, developed neurological symptoms after acute ingestion of this medication. She was intermittently agitated, complained of "not being able to feel anything," demonstrated arching movements of the back, and perseverated upon questioning. Computerized tomography of the head and electroencephalography were both normal, and urine toxicology testing for drugs of abuse was negative. A serum topiramate level was 10.5 mcg/mL, confirming the ingestion. The patient was observed for 24 h, over which time her symptoms completely resolved.

Original languageEnglish (US)
Pages (from-to)987-990
Number of pages4
JournalJournal of Toxicology - Clinical Toxicology
Volume41
Issue number7
DOIs
StatePublished - Dec 1 2003
Externally publishedYes

Fingerprint

Toxicity
Eating
Computerized tomography
Street Drugs
Electroencephalography
Toxicology
Head
Tomography
Urine
topiramate
Testing
Serum

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Traub, S., Howland, M. A., Hoffman, R. S., & Nelson, L. S. (2003). Acute Topiramate Toxicity. Journal of Toxicology - Clinical Toxicology, 41(7), 987-990. https://doi.org/10.1081/CLT-120026522

Acute Topiramate Toxicity. / Traub, Stephen; Howland, Mary Ann; Hoffman, Robert S.; Nelson, Lewis S.

In: Journal of Toxicology - Clinical Toxicology, Vol. 41, No. 7, 01.12.2003, p. 987-990.

Research output: Contribution to journalArticle

Traub, S, Howland, MA, Hoffman, RS & Nelson, LS 2003, 'Acute Topiramate Toxicity', Journal of Toxicology - Clinical Toxicology, vol. 41, no. 7, pp. 987-990. https://doi.org/10.1081/CLT-120026522
Traub, Stephen ; Howland, Mary Ann ; Hoffman, Robert S. ; Nelson, Lewis S. / Acute Topiramate Toxicity. In: Journal of Toxicology - Clinical Toxicology. 2003 ; Vol. 41, No. 7. pp. 987-990.
@article{802ad834dd324306b8463e988ed57378,
title = "Acute Topiramate Toxicity",
abstract = "Topiramate (Topamax{\circledR}) is an anti-epileptic medication for which acute toxicity is infrequently reported. A 5-yr-old girl, not previously taking topiramate, developed neurological symptoms after acute ingestion of this medication. She was intermittently agitated, complained of {"}not being able to feel anything,{"} demonstrated arching movements of the back, and perseverated upon questioning. Computerized tomography of the head and electroencephalography were both normal, and urine toxicology testing for drugs of abuse was negative. A serum topiramate level was 10.5 mcg/mL, confirming the ingestion. The patient was observed for 24 h, over which time her symptoms completely resolved.",
author = "Stephen Traub and Howland, {Mary Ann} and Hoffman, {Robert S.} and Nelson, {Lewis S.}",
year = "2003",
month = "12",
day = "1",
doi = "10.1081/CLT-120026522",
language = "English (US)",
volume = "41",
pages = "987--990",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "7",

}

TY - JOUR

T1 - Acute Topiramate Toxicity

AU - Traub, Stephen

AU - Howland, Mary Ann

AU - Hoffman, Robert S.

AU - Nelson, Lewis S.

PY - 2003/12/1

Y1 - 2003/12/1

N2 - Topiramate (Topamax®) is an anti-epileptic medication for which acute toxicity is infrequently reported. A 5-yr-old girl, not previously taking topiramate, developed neurological symptoms after acute ingestion of this medication. She was intermittently agitated, complained of "not being able to feel anything," demonstrated arching movements of the back, and perseverated upon questioning. Computerized tomography of the head and electroencephalography were both normal, and urine toxicology testing for drugs of abuse was negative. A serum topiramate level was 10.5 mcg/mL, confirming the ingestion. The patient was observed for 24 h, over which time her symptoms completely resolved.

AB - Topiramate (Topamax®) is an anti-epileptic medication for which acute toxicity is infrequently reported. A 5-yr-old girl, not previously taking topiramate, developed neurological symptoms after acute ingestion of this medication. She was intermittently agitated, complained of "not being able to feel anything," demonstrated arching movements of the back, and perseverated upon questioning. Computerized tomography of the head and electroencephalography were both normal, and urine toxicology testing for drugs of abuse was negative. A serum topiramate level was 10.5 mcg/mL, confirming the ingestion. The patient was observed for 24 h, over which time her symptoms completely resolved.

UR - http://www.scopus.com/inward/record.url?scp=0346734260&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0346734260&partnerID=8YFLogxK

U2 - 10.1081/CLT-120026522

DO - 10.1081/CLT-120026522

M3 - Article

C2 - 14705846

AN - SCOPUS:0346734260

VL - 41

SP - 987

EP - 990

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 7

ER -